The expectations hypothesis and decoupling of short- and long-term US interest rates: A pairwise approach

Mark J. Holmes, Jesús Otero, Theodore Panagiotidis

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

The link between short-term policy rates and long-term rates elucidate the potential effectiveness of monetary policy. We examine the US term structure of interest rates using a pairwise econometric approach advocated by Pesaran (2007). Our empirical modelling strategy employs a probabilistic test statistic for the expectations hypothesis of the term structure based on the percentage of unit root rejections among all interest rate differentials. We find support for the expectations hypothesis and provide new insights into the nature of interest rate decoupling which are of value to policymakers. The maturity gap associated with interest rate pairs negatively impacts on the probability of stationarity, and also on the speed of adjustment towards long-run equilibrium. We further show that the speed of adjustment has become more sensitive to the maturity gap over time.

Original languageEnglish (US)
Pages (from-to)301-313
Number of pages13
JournalNorth American Journal of Economics and Finance
Volume34
DOIs
StatePublished - Nov 1 2015

All Science Journal Classification (ASJC) codes

  • Finance
  • Economics and Econometrics

Fingerprint Dive into the research topics of 'The expectations hypothesis and decoupling of short- and long-term US interest rates: A pairwise approach'. Together they form a unique fingerprint.

Cite this